Lignocaine at a glance: Focus on toxicity and its management

Lignocaine at a glance: Focus on toxicity and its management

Introduction

Nils Lofgren introduced lignocaine in 1943 and his colleague Bengt Lundqvist first used it on himself. It is commercially available since 1948 under different names such as xylocaine and lidocaine. It alters signal conduction in neurons by prolonging the inactivation of fast voltage gated Na+ channels in neuronal cell membrane, responsible for action potential propagation. The same principle applies to the drug’s action on heart. It is mainly used for local infiltration and regional anaesthetic techniques, but has also being utilised in the past to treat cardiac arrhythmias. It is mainly used for local infiltration and regional techniques. In this article we will go through the pharmacology, toxicity and the management of toxicity of lignocaine.

To remember the Pharmacology of lignocaine, refer to ” LIDOCAINE

L Lignocaine is an amide LA

I   Ion trapping happens if it crosses placenta

D   Distribution volume is 1.1-2.1 L/kg

Degraded to xylidides in the liver

O   Occupies and plugs the Na+ channels

C   Class 1b antiarrhythmic

A   Allergy is <than ester derivatives

ADHD and Ehler Danlos syndrome patients are resistant to it

Anti-platelets effects good for DVTs

I   Intralipid is used in treating its toxicity

N   NMDA antagonist

E Elimination T1/2 is 90-120 minutes

 

Toxicity of lignocaine

Toxicity of lignocaine is due to reversible inhibition of nerve impulse generation and transmission and is caused by both lignocaine and its metabolites. Toxicity causes both stimulant and depresser effects on central nervous system while the cardiac toxicity is mainly a depressant effect. Serious toxicity is usually due to inadvertent intravenous overdose while performing regional techniques. It can also happen in individuals whose hepatic enzymes have been inhibited. Anaphylactic and anaphylactoid reactions have also been reported following administration of 1% lignocaine solution for topicalisation during fiberoptic bronchoscopy.To remember the toxicity of lignocaine, refer to ”LIDOCAINE”

L Lignocaine toxicity happens in 2 phases

I   Initial phase: excitation and agitation

D Delayed (depressive) phase affects CVS+CNS

O   Oro-lingual paraesthesia metallic taste

C   CVS: Cardiac conduction blocks

VT and VF

Sinus Bradycardia /asystole

A   Apnoea

I   Investigation: plasma lignocaine>7mcg/ml

N   Nervous system: Tonic-clonic seizures, coma

E Exacerbation of toxicity 20 acidosis and hypoxia

 

Management of Toxicity of lignocaine

(expect prolonged resuscitation), remember LIDOCAINE”

L Lignocaine discontinued

I Inform surgeon/colleagues for help

Intralipid* 20%: Initial bolus

Infusion

D Dysrhythmias treated with bretylium

DCC for shockable arrhythmias

O O2 via face mask

C   CPR for asystole

Convulsions treated with benzodiazepines

A Acidosis (worsens toxicity) treated

I   Intubate trachea if unconscious

N Networking/ Datix reporting

E ECMO/CPB initiated (earlier the better)

Evaluate/follow up for pancreatitis and other S/Es of intralipid

*Initial bolus: 1.5ml/Kg over one minute

   Infusion: 15ml/Kg/Hour(1000 ml for 70Kg patient. Increase to 30ml/Kg/Hour if CVS instability persists

 

AUTHORS:

Dr. Sher Mohammad 1, Dr Amitav Sahoo 2, Dr Amit Dalvi 3, Dr Danish Siddiqui 4, Dr Mohammad Rehan Khan 5

  1. Consultant Anaesthetist, Royal Hallamshire Hospital, Glossop Road Sheffield
  2. Senior clinical fellow, Emergency medicine and A/E Northern Gen Hospital, Sheffield
  3. Clinical fellow/MTI Anaesthetics RHH Sheffield
  4. Registrar Anaesthetics, Sheffield Teaching Hospital NHS Foundation Trust
  5. Clinical Fellow anaesthetics, RHH Sheffield
Categories: ARTICLES